Forums


Treatment

Tramadol and questions on effects

  • By Leah1322

    I was prescribed tramadol to deal with my pain. It helps with the pain, but I feel like I am high when I take it. I feel wide awake, but will nod off. I also am more prone to impulsiveness. So much so that I no longer allow myself to shop on days I take it. I have tried other meds like darvaset, hydrocodone, prednisone, flexerol, and every otc you can imagine but they dont help. I only take it if the pain is bad enough to severly limit my mobility or thought process, but i hate the mind altering effects. Does anyone else have to deal with this if so any suggestions or pointer?

    Reply Created with Sketch. reply
  • By Carla Kienast

    Hi Leah: My doctor also prescribed Tramadol, but I just cannot take it. Like you I feel high/woozy when I take it as well as nauseous and I have a heck of a hangover the next day. I’m sorry that you’re having such issues with your pain. I don’t like/can’t take narcotics so I try to manage with OTC drugs and topical things like Voltaren gel, ice packs, etc. This approach generally dulls the pain so I can still function and leaves me still lucid. Good luck to you.

    Reply Created with Sketch. reply
  • By Susanf

    Leah, I was so interested in your question on tramadol. That was one of the earliest pain medications I was prescribed. I thought it was wonderful in managing my pain and wasn’t a narcotic as some of the other medications I had tried. Unfortunately I Experience severe hives with the medication and my rheumatologist was concerned that I’d actually experience anaphylactic shock. So one of the few medications that has so helped to manage my pain, I can’t take. Many of the medications particularly Barbiturates and other medications affecting the central nervous system, while managing the symptom they were prescribed for, so affect my cognition, that I too had to limit my activity when taking them. I finally learned that asI got older my brain and nervous system didn’t seem as able to manage these meds. So muscle relaxers, sleep medications like Ambien, many of the anesthetic meds used during surgery, and narcotics other than codeine, canactually so alter my perceptions because I develop a delirium and in severe situations can hallucinate. I’m well aware of these side effects occurring but I can’t intervene until the medications out of my system. Consequently, when I have major surgery in two weeks, my daughter will be staying in the hospital with me including overnight. Then I have other adult children and a sibling assisting me along with my husband, while I have these strong mediciin my system. I should write an article on all the clinical experiences I have went under the influence of these medications. it is really kind of scary in retrospect. During periods of severe flares when the codeine alone doesn’t assist, I will very carefully use the Fentanyl patches. But, my husband and adult children know when I need to use this medication . That’s a major reason why I was so sorry I couldn’t take the tramadol it did not affect me the way the other medications do. Just thought I’d give you my experience with that specific med.

    Reply Created with Sketch. reply
  • By yellowrosewftx

    I was on Oxycontin years ago. It certainly helped with the pain but my body needed it more often than I wanted to take it. It made me feel ‘high’ as well.

    I was switched to Methadone. I NEVER feel high. It lasts for 24 hours and I just feel normal. Methadone has such a bad reputation but it is the only drug that I have not had to increase the dosage in over 10 years that I have been taking it.

    Reply Created with Sketch. reply
    • By Jillian S Moderator

      yellowrosewftx,
      Thanks for sharing your experience with RA medications. We are glad that you have found relief with methadone without negative side effects. As with all medications, some work wonders for certain people while they can wreak havoc in others.
      Thanks for being an active member of our community.
      Best,
      Jillian (RA.net Team)

      Reply Created with Sketch. reply
  • By miaj

    Hi Leah1322 — not sure if it’s available where you are, but I take Zaldiar, which is a mix of Tramadol and Paracetamol. Because its combined, the dose of both is quite low (each tablet is only 37.5mg Tramadol, and half the dose of Paracetamol in a normal tablet). However, it still works amazingly well, in fact it’s the only thing I’ve found that lets me function somewhat normally — it really knocks down that total body ache and fatigue, and for the six hours it’s effective, I can almost forget I have RA! 🙂 I haven’t had any of the woozy or ‘high’ effects you mention – which might just be because I don’t react to it the same way as you, or it might be the lower dose.
    ~mia

    Reply Created with Sketch. reply
  • By Mariah Z. Leach Moderator

    Hi Leah ~

    Another thing you may want to consider is speaking with your rheumatologist about your overall treatment plan. Is your RA being treated with a DMARD (disease modifying antirhuematic drug) or a biologic to keep your overall RA symptoms in check? If you are really struggling with pain it may be that other aspects of your treatment could be adjusted to better control your overall symptoms – so that there would be less need for pain meds. I encourage you to speak to your rheumatologist about your treatment plan as a whole.

    Best,
    ~Mariah~ (Site Moderator)

    Reply Created with Sketch. reply